Dr. Sharon Orrange - February 20, 2018
After practicing medicine for 20 years, I’ve become adept at “clarifying” to insurance companies why patients are taking certain medications. The same medications appear to trigger red flags for both long-term care and life insurance companies.
Their “concern” makes sense for some medications because they are used for serious chronic illnesses, but for others, the insurance companies are worried about your lifestyle. See More
The GoodRx Pharmacist - February 16, 2018
Manufacturer Unichem Pharmaceuticals has issued a voluntary recall of divalproex, used to treat certain types of seizures, bipolar disorder, and migraine headaches.
This is a class II recall, the most common type of recall, which means that there is a situation where the use of the recalled medication may cause temporary or medically reversible adverse health consequences, but the likelihood of serious adverse effects is small. See More
Dr. Sharon Orrange - April 25, 2017
Almost half of Americans have used a prescription medication in the past 30 days, for a wide variety of benefits. The benefits of medications are the helpful effects you get when you use them, such as lowering blood pressure, treating infection, or relieving pain. Turns out there are some standout medications that can accomplish two or more things, sometimes with very different effects. More than one benefit? That’s a nice upside . See More
Dr. Sharon Orrange - November 30, 2016
The liver is the main organ for maintaining the body’s internal environment. Liver failure is always scary because there is currently no way to protect against the absence of liver function. Think about it this way: we can use dialysis to take over for the kidneys or a mechanical ventilator if the lungs fail . . . but there is nothing to compensate for the liver.
Medications are an important cause of liver injury. See More
Dr. Sharon Orrange - March 05, 2015
Bipolar disorder is associated with obesity. This is more true for women than men, as studies suggest obesity is more common in women with bipolar disorder. A troubling finding is that obesity in bipolar disorder is associated with greater illness burden and lower response to treatment. Depressive symptoms are more common in obese bipolar patients and women with bipolar disorder report the fear of weight gain as the most worrisome medication side effect. See More
Dr. Sharon Orrange - March 03, 2015
Bipolar disorder is just as common in men as in women, yet women are more likely to experience mixed episodes. Bipolar disorder can have many types of mixed episodes but the most common are manic episodes with mixed features, and depressive episodes with mixed features.
What does that mean? Women more often experience mixed episodes. These can be manic episodes with at least three depressive symptoms (depressed mood, fatigue, suicidal ideation, etc) or depressive episodes with at least three manic symptoms. See More
Dr. Sharon Orrange - January 27, 2015
Medications certainly aren’t the only thing that will cause hair loss, but they are often overlooked. If you feel like you are losing your hair, one of your first steps is to look at your medication list. You will also pay attention to other well known causes including poor diet (caloric or protein restriction), major illness or surgeries, major psychological stress, significant weight loss, chronic iron deficiency, thyroid disorders, and childbirth. See More